Texas, 2011

Damaging Wind and Lightning Strike in Texas, September 29, 2011

September 29, 2011 · NWS BRO · 3 events in 2 counties and zones

Scattered thunderstorms associated with a weak upper level disturbance produced welcome, but locally heavy, rainfall in Zapata County, along with locally gusty winds across the Rio Grande Plains and Rio Grande Valley as drier, cooler air aloft mixed down to the surface in the form of outflows ahead of many of the storms. Wind gusts ranged from the upper 30s (mph) in Hidalgo County (37 mph, 215…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Scattered thunderstorms associated with a weak upper level disturbance produced welcome, but locally heavy, rainfall in Zapata County, along with locally gusty winds across the Rio Grande Plains and Rio Grande Valley as drier, cooler air aloft mixed down to the surface in the form of outflows ahead of many of the storms. Wind gusts ranged from the upper 30s (mph) in Hidalgo County (37 mph, 215 PM) to the upper 40s to lower 50s in Jim Hogg (Hebbronville, 52 mph at 435 PM). Minor damage was reported in Zapata with the outflow, followed by nuisance flooding later that evening.

Earlier in the day, a locally strong storm dropped nearly 3/4 inch of rain at the Brownsville/SPI International Airport on the east side of town; lightning associated with the storm struck near or at the Public Utilities Board, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 29, 5:23 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Sep 29, 5:23 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
623 AM CDT THU SEP 29 2011

.DISCUSSION...UPDATE FOR 12Z TAFS.

&&

.AVIATION...VFR EXPECTED THROUGH 30/1200 UTC. LOW CU TO INCREASE
DURING THE AFTERNOON WITH A FEW SHRA OR TSRA POSSIBLE ESPECIALLY
ACROSS THE SOUTHEAST TERMINALS. THESE NOT MENTIONED IN TAFS DUE TO
ISOLATED EXTENT. LIGHT SOUTHEAST WINDS WILL INCREASE TO 10-15 KTS
DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 539 AM CDT THU SEP 29 2011/

..AN UPDATE TO THE FORECAST WILL BE COMING...

DISCUSSION...
RADAR SHOWS THAT SOME ISOLATED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED JUST SOUTH OF OUR MARINE AREA. AS THESE SHOWERS AND
STORMS MOVE NORTHWARD...THEY WILL LIKELY IMPACT PORTIONS OF OUR
MARINE AREA AND COULD EVEN AFFECT AREAS IMMEDIATELY ONSHORE. FOR
THOSE REASONS...I HAVE UPDATED PRECIPITATION PROBABILITIES...
WEATHER...AND QPF GRIDS TO ACCOUNT FOR THIS TREND THROUGH THE
AFTERNOON. NO OTHER CHANGES WERE MADE AT THIS TIME.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN
UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED SHORTLY. /BUTTS/

PREV DISCUSSION... /ISSUED 439 AM CDT THU SEP 29 2011/

SHORT TERM /TODAY THROUGH FRIDAY/...QUIET WEATHER CONDITIONS
CONTINUE ACROSS THE FORECAST AREA EARLY THIS MORNING. THE LATEST
WEATHER MAPS SHOW A DISSIPATING FRONT STRETCHED FROM CENTRAL TEXAS
INTO CENTRAL LOUISIANA. WHILE THIS FRONT IS EXPECTED TO HAVE
LITTLE IMPACT ON OUR AREA...WE WILL START TO WATCH A FRONT MOVING
SOUTH ACROSS MID-AMERICA.

WATER VAPOR IMAGERY SHOWS A LARGE UPPER LOW SPINNING ACROSS SOUTHERN
MICHIGAN.  THIS FEATURE IS EXPECTED TO WEAKEN AND LIFT OUT ACROSS
THE NORTHEASTERN PART OF THE COUNTRY TODAY.  ANOTHER PIECE OF UPPER
ATMOSPHERIC ENERGY THOUGH WILL LIKELY MOVE SOUTH FROM CANADA TO TAKE
ITS PLACE...RESULTING IN THE DEVELOPMENT OF ANOTHER TROUGH NEAR THE
OHIO VALLEY BY FRIDAY.  THE MOMENTUM FROM THIS ACTION SHOULD PUSH
THE FRONT SOUTH INTO THE LONE STAR STATE TONIGHT...AND COULD REACH
THE IH-10 CORRIDOR FRIDAY MORNING.

FOR THE SHORT TERM PORTION OF THE FORECAST...IT LOOKS LIKE THE
GREATEST ODDS OF SEEING SOME MUCH NEEDED RAINFALL WILL OCCUR FRIDAY
AFTERNOON.  LOW-LEVEL MOISTURE POOLING ALONG A SOUTHWARD-MOVING
FRONT MAY COMBINE WITH DAYTIME INSTABILITY TO YIELD AN ISOLATED
SMATTERING OF SHOWERS AND STORMS.  UNFORTUNATELY...A PEEK AT THE
PRECIPITABLE WATER FIELDS AND FORECAST SOUNDINGS SUGGEST THAT THE
MOISTURE FIELDS WILL NOT BE DEEP ENOUGH TO GET A GREATER COVERAGE.
TEMPERATURES WILL LIKELY REMAIN ON THE WARM SIDE AND ABOVE SEASONAL
AVERAGES.

IN THE MEANTIME...IT LOOKS LIKE TODAY WILL BE VERY SIMILAR TO THE
PAST DAY OR TWO.  CLOUD COVER WILL LIKELY INCREASE DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS...AS EAST TO SOUTHEAST WINDS BRING
GULF MOISTURE INTO THE REGION.  WE MAY SEE A FEW RATHER SHOWERS OR
STORMS DURING THE AFTERNOON...MAINLY EAST OF THE US-281 CORRIDOR.
WHILE PRECIPITATION PROBABILITIES FOR THIS AFTERNOON HAVE BEEN
INCREASED ACROSS THE FORECAST AREA...I HAVE KEPT THE ODDS OF SEEING
CONVECTION IN /SO-CALLED/ SILENT TERRITORY BECAUSE OF MY CONFIDENCE
IN THE TIMING/LOCATION OF ANY CONVECTION.  ONGOING FORECAST HIGH
TEMPERATURES APPEAR TO BE IN DECENT SHAPE...AND DO NOT PLAN ON
STRAYING TOO FAR FROM THESE VALUES.  /BUTTS/

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...SHARP 500MB TROUGH
ACROSS THE EASTERN UNITED STATES FRIDAY SHOULD ALLOW DRIER IF NOT
SLIGHTLY COOLER AIR TO FILTER INTO NORTH TEXAS AND EVENTUALLY INTO
SOUTH TX SATURDAY. QUESTION IS WHEN AND HOW FAR SOUTH THE DRIER
AIR REACHES THE LOWER RIO GRANDE VALLEY. BOTH THE GFS AND ECMWF
APPEAR TO BE IN FAIR AGREEMENT WITH DRIER AIR BACK-DOORING INTO
DEEP SOUTH TX LATE SATURDAY INTO SUNDAY. UNTIL THEN...WILL MENTION
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AS MOISTURE
POOLS ACROSS NORTHEAST MEXICO AND SPREADS NORTHWARD BEFORE THE DRY
AIR ADVECTION INCREASES. SURFACE HIGH PRESSURE ACROSS THE EASTERN
UNITED STATES WILL PROVIDE VERY WARM AND RELATIVELY DRY CONDITIONS
ACROSS SOUTH TX THE REST OF THE WEEKEND BEFORE MOISTURE RETURNS
EARLY NEXT WEEK AHEAD OF A 500MB TROUGH MOVING INTO THE WESTERN
U.S. MONDAY AND THE 500MB RIDGE ACROSS THE WEST CENTRAL U.S.
SATURDAY MOVES EASTWARD THROUGH THE WEEKEND INTO MONDAY. WILL
MENTION A SLIGHT CHANCE OF RAIN MONDAY MAINLY ACROSS THE COASTAL
SECTIONS AS WARM AIR ADVECTION INCREASES WITH AN ONSHORE FLOW
DEVELOPING. TEMPERATURES WILL INCREASE SLIGHTLY WITH AN INCREASE
IN HUMIDITY THROUGH THE REST OF THE FORECAST PERIOD AS A RESULT.

MARINE...
TODAY THROUGH FRIDAY...LIGHT WINDS AND LOW SEAS ARE EXPECTED TO
DOMINATE THE MARINE AREA THROUGH FRIDAY.  SOUTHEAST WINDS OF 10 TO
15 KNOTS ARE EXPECTED TO BECOME SOUTH THURSDAY NIGHT BEFORE VEERING
FRIDAY AND DIMINISHING IN SPEED AS A FRONT ENTERS THE MARINE AREA.
SEAS SHOULD REMAIN BELOW 3 FEET THROUGH THE FORECAST PERIOD.  /BUTTS/

FRIDAY NIGHT THROUGH MONDAY...LIGHT TO MODERATE EAST TO NORTHEAST
WINDS ACROSS THE COASTAL WATERS FRI NIGHT WILL BACK MORE TO THE
NORTHEAST AND INCREASE SLIGHTLY SATURDAY AS SURFACE HIGH PRESSURE
ACROSS THE CENTRAL UNITED STATES BUILDS INTO THE NORTHERN GULF OF
MEXICO INCREASING THE PRESSURE GRADIENT SLIGHTLY. WINDS SHOULD
VEER TO THE EAST SUNDAY AND WEAKEN SLIGHTLY BEFORE INCREASING
SLIGHTLY MONDAY AS HIGH PRESSURE PREVAILS ACROSS THE SOUTHEAST
UNITED STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  93  76  91  76 /  20  10  20  10
BROWNSVILLE          95  75  94  74 /  20  10  20  10
HARLINGEN            97  74  95  73 /  20  10  20  10
MCALLEN             101  77  97  74 /  10  10  20  20
RIO GRANDE CITY     100  73  97  71 /  10  10  20  20
SOUTH PADRE ISLAND   89  77  88  77 /  20  10  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/60
Hazardous weather outlook, Sep 29, 3:48 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
448 AM CDT THU SEP 29 2011

TXZ248>257-301100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
448 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT.

...HEAT IMPACT...
HEAT INDEX VALUES BETWEEN 101 AND 106 DEGREES ARE EXPECTED FROM
THE LATE MORNING THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

GMZ130-132-135-150-155-170-175-301100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
448 AM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BUTTS

In the hours before

Special weather statement, Sep 29, 10:49 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1149 AM CDT THU SEP 29 2011

TXZ255-257-291900-
INLAND CAMERON-COASTAL CAMERON-
INCLUDING THE CITIES OF...BROWNSVILLE...HARLINGEN...PORT ISABEL...
SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
1149 AM CDT THU SEP 29 2011

...SCATTERED SHOWERS AND THUNDERSTORMS MOVING INTO CAMERON COUNTY...

AT 1140 AM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE SLOWLY NORTH AT AROUND 5 MPH OVER SOUTHERN AND EASTERN CAMERON
COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF HEAVY
RAINS...LIGHTNING AND BRIEF WIND GUSTS FROM 20 TO 30 MPH AND WILL
MAINLY AFFECT THOSE AREAS OF CAMERON COUNTY ALONG AND EAST OF THE
HIGHWAY 77 CORRIDOR THROUGH 2 PM.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN
GOOD CONDITION.

SPEECE

The radar

The Brownsville radar (KBRO), 5 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Lightning, Cameron

When
September 29, 10:59 AM CST
Where
Cameron County, 0.4 mi N of Portway Acres
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
25.926, -97.469

Lightning struck a radio tower near the Brownsville Public Utilities Board (Brownsville PUB) facility just before noon on September 29th, starting a small blaze in a storage room which was quickly put out by firefighters. Fiber stored in the room were deemed a total loss. Dollar damage was not available as of this writing but assumed to be in the thousands of dollars.

Thunderstorm Wind, Zapata

When
September 29, 4:40 PM CST to 4:45 PM CST
Where
Zapata County, 61.21 mi W of Tacubaya
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.909, -99.273

An off duty inspector for Zapata County reported, and photographed, wind damage to an under construction foam building in Zapata after a vigorous outflow boundary/gust front crossed the area during the late afternoon of September 29th. Winds at nearby Zapata County Airport (Medina) were clocked at 44 mph 5 minutes earlier. Construction type and damage, combined with no nearby reports of more traditional damage (large limbs, roof material, etc.) suggested a pulse gust below 58 mph.

Heavy Rain, Zapata

When
September 29, 7:25 PM CST to 7:45 PM CST
Where
Zapata County, 1.96 mi NNE of Zapata Arpt to 1.89 mi NNE of Zapata Arpt
Reported by
Law Enforcement
Coordinates
26.907, -99.272

The Zapata County Sheriff's Office reported minor flooding to curb level along State Highway 16 and Federal Highway 83, stretching south toward 9th Avenue. The emergency manager reported 1.75 inches at the fire station; other estimates suggested around 2 inches in less than an hour with the heavy thunderstorm which crossed the city between 8 and 9 PM that evening.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340009, 340007, 340008.